Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Gray, ME

August 18, 2002Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 7:46 PM EDT for Somerset County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 7:46 PM EDT (23:46 UTC)
Expired
Aug 18, 2002, 8:30 PM EDT
In force
44 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS51 KGYX 182346
SVRGYX
MEC025-190030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
745 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 830 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS NEAR LONG POND AND NEAR SEBOOMOOK.  THESE 
  STORMS ARE MOVING NORTHEAST AT 25 MPH.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4565 7022 4552 7004 4576 6964 4592 6987

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:35 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 18, 7:35 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
735 PM EDT SUN AUG 18 2002

QUICK UPDATE TO EXTEND THE TIMING OF SHRA/TSRA IN THE MTNS...SINCE
ACTIVITY IS FIRING UPSTREAM IN QUEBEC AND NERN VT.  WL CONT THE
MENTION THRU MIDNIGHT...AS THE BEST LIFT SHUD BE E OF THE FA BY THEN.
NO OTHER CHANGES.  THE PREVIOUS AFDGYX FOLLOWS...

PREVIOUS DISCUSSION...
SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK
WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT.  HIGH
PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY.  A
WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT
AND MOVE EAST TUESDAY.  HIGH PRESSURE WILL BUILD OVER THE AREA
WEDNESDAY AND THURSDAY.

ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE
DEVELOPED IN ADVANCE OF THE COLD FRONT.  BEST SUPPORT FOR SEVERE
THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG
AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW
HAMPSHIRE AND THE WESTERN MOUNTAINS.  PRIMARY THREAT IS WIND GUSTS.
SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT
PUSHES THROUGH.  AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP
IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER
VALLEY.  FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE
BUILDS IN.  LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING
CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE
OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING.  THEN
DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY.
FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR
SATURDAY/SUNDAY FORECAST.  PWMWRKZFP AND INTERSITE GRIDS AVAILABLE
FOR COORDINATION.

MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD.
NO MARINE ADVISORIES OR WARNINGS.

FCSTID =

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Special weather statement, Aug 18, 4:55 PM EDT, 2 hours 51 minutes before
MEZ013-014-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
455 PM EDT SUN AUG 18 2002

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN AND SOUTHERN
SOMERSET COUNTIES THROUGH 600 PM...

STRONG THUNDERSTORM WILL AFFECT THE CARRABASSETT VALLEY...KINGFIELD
AND NEW VINEYARD BETWEEN 500 PM AND 515 PM WITH BRIEF WIND GUSTS TO
40 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT LIGHTNING.  IN
ADDITION...UP TO AN INCH OF RAIN WILL FALL IN LESS THAN 30
MINUTES... WHICH MAY RESULT IN LOCALIZED FLOODING.

THESE STORMS WILL THEN MOVE INTO SOUTHERN SOMERSET COUNTIES BETWEEN
FLAGSTAFF LAKE AND MERCER AFTER 515 PM...AND REACH A MAYFIELD ATHENS
CORNVILLE AFTER 545 PM.

HAYES
Special weather statement, Aug 18, 5:05 PM EDT, 2 hours 41 minutes before
MEZ009-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
505 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS NORTH CENTRAL
SOMERSET COUNTY THROUGH 630 PM...

EXPECT THE THUNDERSTORMS TO MOVE INTO SOMERSET COUNTY NORTH OF
JACKMAN AND SOUTH OF PITTSTON FARM AFTER 530 PM.  THESE STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND
VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.

HAYES
Special weather statement, Aug 18, 5:13 PM EDT, 2 hours 33 minutes before
MEZ012-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT SUN AUG 18 2002

THUNDERSTORMS CONTAINING FREQUENT LIGHTNING... WIND GUSTS TO 40
MPH... PEA TO MARBLE SIZED HAIL... AND BRIEF HEAVY RAIN WILL CROSS
EAST CENTRAL OXFORD COUNTY THROUGH 545 PM.

SOME TOWNS IN THE PATH OF THE THUNDERSTORMS INCLUDE STONEHAM... WEST
PARIS... AND HARTFORD.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

ES
Local storm report, Aug 18, 5:22 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
522 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    SUNAPEE                   NH   .75 INCH HAIL
08/18/02   SULLIVAN

0420 PM    WELD                      ME   .75 INCH HAIL
08/18/02   FRANKLIN                       MT BLUE STATE PARK
Special weather statement, Aug 18, 6:16 PM EDT, 1 hour 30 minutes before
MEZ018-019-023-024-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
616 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN YORK AND
SOUTHERN CUMBERLAND THROUGH 715 PM...

THE STORM WILL PASS NORTH OF HOLLIS AND BUXTON BEFORE 630 PM...AND
PRODUCE BRIEFLY GUSTY WINDS...PEA TO MARBLE SIZED HAIL...AND UP TO
THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS
COULD RESULT IN LOCALIZED FLOODING OF STREET AND POOR DRAINAGE AREAS.

THE STORM WILL AFFECT STANDISH...SOUTH WINDHAM AND GORHAM AFTER 645
PM...AND PASS NORTH OF PORTLAND.

OTHER THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL AND
SOUTHERN YORK COUNTY THROUGH 730 PM.  THESE STORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS.

HAYES
Special weather statement, Aug 18, 6:22 PM EDT, 1 hour 24 minutes before
MEZ009-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
622 PM EDT SUN AUG 18 2002

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL
SOMERSET COUNTY THROUGH 800 PM...

THE STRONGEST STORMS WILL MOVE NORTH OF LONG POND AND BRASSUA...AND
SOUTH OF PITTSTON FARM.  THESE STORMS WILL PRODUCE BRIEF WIND GUSTS
TO 40 MPH...MARBLE SIZED HAIL...AND FREQUENT LIGHTING.  IN
ADDITION...THESE STORMS WILL PRODUCE UP TO AN INCH OF RAIN IN LESS
THAN 30 MINUTES...WHICH WILL RESULT IN FLOODING OF LOW LYING AREAS.

IF YOU WILL BE OUTSIDE IN CENTRAL SOMERSET COUNTY THROUGH 800 PM...
BE ON THE ALERT FOR THREATENING WEATHER.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:07 PM EDTSevere Thunderstorm WarningGYXFranklin38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.